Format

Send to

Choose Destination
Clin Neurol Neurosurg. 2017 May;156:1-3. doi: 10.1016/j.clineuro.2017.02.012. Epub 2017 Mar 6.

Head drop after botox: Electrodiagnostic evaluation of iatrogenic botulinum toxicity.

Author information

1
Department of Neurology, Wake Forest School of Medicine, 1 Medical Center Boulevard, Winston Salem, NC 27157, USA.
2
Department of Neurology, Wake Forest School of Medicine, 1 Medical Center Boulevard, Winston Salem, NC 27157, USA. Electronic address: rstrowd@wakehealth.edu.

Abstract

BACKGROUND:

Botulinum is a potent neurotoxin with increasing indications for neurologic disorders. While clinical benefit manifests primarily due to local actions at the neuromuscular junction, regional and systemic effects do occur. Rarely, systemic symptoms including weakness, dysarthria, dysphagia and other side effects occur as a result of iatrogenic botulinum neurotoxicity.

CASE:

A 72 year-old female with right leg dystonia developed head drop, bulbar and systemic weakness following right lower extremity botulinum toxin injection. Routine nerve conduction studies were normal. Repetitive stimulation of the spinal accessory nerve showed decrement; electromyography (EMG) demonstrated slightly small units with subtle signs of denervation, and single fiber EMG revealed increased jitter with blocking, all of which are consistent with systemic botulism.

CONCLUSION:

This case highlights and reviews the important electrodiagnostic features of iatrogenic systemic botulinum neurotoxicity.

KEYWORDS:

Adverse event; Botulinum toxin; Electrodiagnosis; Generalized weakness; Head drop

PMID:
28273554
DOI:
10.1016/j.clineuro.2017.02.012
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center